Lightning, Polk
- When
- July 2, 3:10 PM CST
- Where
- Polk County, Johnston
- Property damage
- $5,000
- Reported by
- NWS EMPLOYEE(OFF DUTY)
- Coordinates
- 41.686, -93.573 (the zone’s center; the record gives no point)
Thunderstorms moved through central Iowa during the afternoon hours. Though no storms were severe, lightning struck a house in Johnston.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DMX wrote it up.
Thunderstorms moved through central Iowa during the afternoon hours. Though no storms were severe, lightning struck a house in Johnston. The lightning caused considerable electrical damage in the house.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at Jul 2, 2:11 PM CST, 59 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 311 PM CDT FRI JUL 2 2004 .SHORT TERM...TNGT THRU SUN NGT FCST LOOKS QUITE WET INTO EARLY NEXT WEEK WITH PRIMARY FCST CONCERNS PCPN TRENDS. SLOW MOVG DEEP OCCLUDDED LOW OVR NERN KS IS XPCD TO APCH MID MS VLY LATE SAT AFTN WHILE OPENING UP SOMEWHAT. MORE ORGANZIED CONVECTION HAS DVLPD AHD OF SYS IN DEEPER CNVGNC ZN OVR MO WHILE MORE WDSPRD BUT WEAKER PCPN IS OCCURRING IN DEFORMATION ZN W OF MO RVR. XPC ALL OF THIS PCPN TO CONT OVNGT AS IT MOVES SLOWLY EWD...BUT DMSH SLGTLY DIURNALLY. NOT MUCH IN THE WAY OF A FOCUSING MECHANISM IN PLACE WITH LOW LVL CIRCULATION AND ASSOCD CNVGNC XPCD TO RMN S. HWVR WHAT PCPN THERE IS SHOULD HAVE GOOD EFFICIENCY WITH PWS APCH 2 INCHES ALG WITH HIGH K INDICES AND WARM CLD DEPTHS...SO WL MENTION LOCALLY HEAVY RAIN SRN PTNS. AM FAVORING ETA SOLUTION IN LATER PDS ATTM WHICH SEEMS TO BE HANDLING CURRENT WX BEST AND TWRD MON. EURO MDLS ARE LEANING TWRD ETA...AND THE GFS ALSO HAS CONVECTIVE FEEDBACK ISSUES SUN NGT. SIMILAR SITUATION XPCD TMRW WITH LINGERING PCPN OVNGT AND EXPANDING DIURNALLY BY AFTN. INSTABILITY NOT AS GREAT AS TDA...BUT STILL UNCAPPED SO WL GO WITH LIKELY POPS ERN PTNS LATE TMRW. ETA DMSHS PCPN FM W TO E ACRS FA SAT NGT. SHOULD BE DRY SUN AS ATTN TURNS OUT W AGN. ALTHOUGH NOT FAVORED MDL...WL LEAVE SOME LOW POPS IN SUN NGT WITH GFS SHOWING STG THETA-E ADVCTN AND DESTABILIZATION SUN NGT. PERSISTANCE SHOULD HOLD FOR TEMPS INTO TMRW WITH SIMILAR CONDS. MAYBE SLGTLY COOLS SAT NGT AS CLDS DMSH...BUT BACK TO WRMR SUN. FCST SOUNDINGS SUGGEST WE SHOULD BE ABLE TO REACH ARND ETA/GFS MOS COMPROMISE. .LONG TERM...MON THRU FRI FCST CONFIDENCE DCRS RAPIDLY WITH TIME WITH BIGGEST FCST QUESTION HOW LONG TO HOLD ONTO PCPN. GFS AND ASSOCD ENSEMBLES START WITH SOME AGREEMENT EARLY NEXT WEEK...BUT DVRG CONSIDERABLY AS THE WEEK PROGRESSES. EVEN ETA/GFS OFFER QUITE DIFFERENT SOLUTIONS FOR MON. GFS MORE AMPLIFIED WITH NRN RCKYS SHRT WV. THIS RESULTS IN GFS LOW LVL CIRCULATION AND ASSOCD CNVGNC BEING FARTHER N INTO IA. AMS QUITE UNSTABLE WITH LTL CIN SO WOULD XPC ANOTHER ROUND OF SFC BASED DVLPMT SOMETIME MON...BUT LIKELY NOT AS SGFNT AS GFS DEPICTS. WL CONT CHC POPS LINGERING INTO TUE...SPCLLY CNTRL/ERN PTNS...AS GFS SUGGESTS LINGERING SHRT WV AND POST FNTL QG FORCING. FOR RMNDR OF WEEK...DIFFERENCES EXIST BTWN ENSEMBLES AND OPERATIONAL RUNS WITH RESPECT TO AMPLITUDE OF TROUGHS. GFS ENSEMBLES AND CANADIAN LESS AMPLIFIED THAN OTHER OPERATIONAL MDLS. AGREE WITH NCEP DISCUSSION THAT SIGNALS FROM MDLS DIFFICULT TO IGNORE SO WL LEAN IN RECENT GFS DIRECTION. THIS WOULD KEEP FCST DRY WED THROUGH FRI. ADJUSTED TEMPS DOWNWARD SOMEWHAT MORE IN LINE WITH ENSEMBLE MOS NUMBERS WITH OPERATIONAL RUN AT HIGH END OF MEMBER SPECTRUM. && .DMX WATCHES/WARNINGS/ADVISORIES...NONE. && SMALL
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 552 AM CDT FRI JUL 2 2004 IAZ004>007-015>017-023>028-033>039-044>050-057>062-031100- AUDUBON-BLACK HAWK-BOONE-BREMER-BUTLER-CALHOUN-CARROLL-CERRO GORDO- CRAWFORD-DALLAS-EMMET-FRANKLIN-GREENE-GRUNDY-GUTHRIE-HAMILTON- HANCOCK-HARDIN-HUMBOLDT-JASPER-KOSSUTH-MARSHALL-PALO ALTO-POCAHONTAS- POLK-POWESHIEK-SAC-STORY-TAMA-WEBSTER-WINNEBAGO-WORTH-WRIGHT- 552 AM CDT FRI JUL 2 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND NORTHERN IOWA IOWA...ALONG AND NORTH OF INTERSTATE 80. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED ACROSS CENTRAL AND NORTHERN IOWA TODAY AND TONIGHT. NO SEVERE WEATHER IS EXPECTED THOUGH A STORM OR TWO MAY PRODUCE HAIL APPROACHING THREE QUARTERS OF AN INCH. ABUNDANT MOISTURE AND SLOW STORM MOVEMENT WILL PRODUCE RAINFALL AMOUNTS BETWEEN A HALF AN INCH TO AN INCH. THE THREAT FOR FLASH FLOODING IS LOW DUE TO THE RELATIVELY DRY CONDITIONS OF LATE. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY SCATTERED THUNDERSTORMS ARE EXPECTED SATURDAY THEN AGAIN SUNDAY NIGHT THROUGH MONDAY ACROSS CENTRAL AND NORTHERN IOWA. THE THREAT FOR SEVERE STORMS IS VERY LOW DURING THESE TIMES. IF A STORM WERE TO BECOME SEVERE...THE MAIN THREAT WOULD BE FROM HAIL AROUND THREE QUARTERS OF AN INCH AS THE STORM PULSED UP. MOISTURE WILL STILL BE ABUNDANT SO STORMS WILL HAVE THE POTENTIAL FOR LOCALLY HEAVY RAINFALL. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED THROUGH SUNDAY. IAZ070>075-081>086-092>097-031100- ADAIR-ADAMS-APPANOOSE-CASS-CLARKE-DAVIS-DECATUR-LUCAS-MADISON- MAHASKA-MARION-MONROE-RINGGOLD-TAYLOR-UNION-WAPELLO-WARREN-WAYNE- 552 AM CDT FRI JUL 2 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN IOWA...SOUTH OF INTERSTATE 80. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED ACROSS SOUTHERN IOWA TODAY AND TONIGHT. NO SEVERE WEATHER IS EXPECTED THOUGH A STORM OR TWO MAY PRODUCE HAIL APPROACHING THREE QUARTERS OF AN INCH. ABUNDANT MOISTURE AND SLOW STORM MOVEMENT WILL PRODUCE RAINFALL AMOUNTS BETWEEN A QUARTER OF AN INCH TO THREE QUARTERS OF AN INCH. THE THREAT FOR FLASH FLOODING IS LOW DUE TO THE RELATIVELY DRY CONDITIONS OF LATE. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY SCATTERED THUNDERSTORMS ARE EXPECTED SATURDAY THEN AGAIN SUNDAY NIGHT THROUGH MONDAY ACROSS SOUTHERN IOWA. THE THREAT FOR SEVERE STORMS IS VERY LOW DURING THESE TIMES. IF A STORM WERE TO BECOME SEVERE...THE MAIN THREAT WOULD BE FROM HAIL AROUND THREE QUARTERS OF AN INCH AS THE STORM PULSED UP. MOISTURE WILL STILL BE ABUNDANT SO STORMS WILL HAVE THE POTENTIAL FOR LOCALLY HEAVY RAINFALL. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED THROUGH SUNDAY. FAB
The Des Moines radar (KDMX), 13 km away, was scanning. The volume nearest the first event began at 21:11 UTC.
1 lightning. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2004Every state in 2004This day in weather historyWarnings in Iowa, July 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5411219.